Texas, 2009Damaging Winds in Texas, February 8, 2009
February 8, 2009 · NWS LUB · 5 events in 5 counties and zones
Severe thunderstorms erupted near a dryline over eastern New Mexico during the afternoon hours of the 8th. These storms quickly evolved into a squall line and raced eastward across the west Texas South Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe thunderstorms erupted near a dryline over eastern New Mexico during the afternoon hours of the 8th. These storms quickly evolved into a squall line and raced eastward across the west Texas South Plains. Occasional severe wind gusts up to 70 mph accompanied the line of storms as it impacted the western portions of the South Plains. No significant damage was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 8, 5:32 PM CST, 1 hour 43 minutes earlier.
Area forecast discussion, Feb 8, 5:32 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
532 PM CST SUN FEB 8 2009
.AVIATION...
CONTINUED THINKING FROM PREVIOUS TAFS. KLBB IS FLIRTING WITH
AIRPORT WEATHER WARNING CRITERIA AS SUSTAINED WINDS FROM THE
SOUTHEAST HAVE APPROACHED 30 KTS AT TIMES. ALSO CONTINUE TO WATCH
DEVELOPMENT OF THUNDERSTORMS ACROSS ERN NM. THESE WILL MOVE EAST
AND PUSH THROUGH THE KLBB TAF SITE BETWEEN 02Z AND 04Z AT A PRETTY
FAST PACE. LINE SHOULD SLOW DOWN A BIT AND LINGER OVER THE KCDS
TAF SITE A BIT LONGER. WILL HAVE TO EVALUATE HOW QUICKLY CLOUDS
WILL CLEAR BEHIND THE LINE BUT EXPECT RAPID IMPROVEMENT TO VFR
EARLY IN THE MORNING. FINALLY...STRONG WESTERLY WINDS TOMORROW
THROUGH THE DAY COULD ONCE AGAIN APPROACH AIRPORT WEATHER WARNING
CRITERIA AT KLBB BUT BIGGEST CONCERN WILL BE BLOWING DUST ACROSS
THE REGION THAT COULD REDUCE VISIBILITY AT TIMES THROUGH THE DAY
MONDAY.
JORDAN
&&
.UPDATE...
SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR AREAS ON THE CAPROCK.
COULD SEE AN ISOLATED HAIL THREAT ACROSS THE WESTERN COUNTIES
BEFORE THE STORMS CONSOLIDATE INTO A SQUALL LINE. WILL THEN HAVE
TO KEEP AN EYE OUT FOR DAMAGING WINDS AS THE SQUALL LINE PUSHES
INTO THE CENTRAL SOUTH PLAINS AND OFF INTO THE ROLLING
PLAINS...BUT BELIEVE THAT THE SEVERE THREAT WILL QUICKLY LOWER AS
THE STORMS PUSH EAST. MODELS DO INDICATE THE LINE MIGHT SLOW DOWN
OVER THE ROLLING PLAINS SO HEAVIER RAINFALL AMOUNTS COULD OCCUR
OFF THE CAPROCK. UPDATED TEXT PRODUCTS HAVE BEEN ISSUED...
JORDAN/ZIEBELL
&&
.PREV DISCUSSION... /ISSUED 344 PM CST SUN FEB 8 2009/
SHORT TERM...
MAIN CONCERN CONTINUES TO BE THE THUNDERSTORM/SEVERITY THREAT
TONIGHT THROUGH EARLY TOMORROW MORNING.
GUIDANCE MODELS AGREE THAT DURING MOST OF THE DAY TODAY...A MODEST
CAPPING INVERSION WILL DO A GOOD JOB AT SUPPRESSING THUNDERSTORM
ACTIVITY. HOWEVER THE EVENING IS A DIFFERENT STORY.
AS THE POTENT UPPER LEVEL SYSTEM EJECT OUT OF THE DESERT SOUTHWEST
TOWARDS THE SOUTH PLAINS THIS EVENING...IT OPENS UP INTO A WAVE LIKE
FEATURE. A LINE OF THUNDERSTORMS WILL DEVELOP ACROSS THE NEW
MEXICO/TEXAS BORDER THIS EVENING...BEFORE RACING EAST ACROSS THE
ENTIRE SOUTH PLAINS THROUGHOUT NIGHT. DURING SQUALL LINE INITIATION
NEAR THE BORDER...MID TO UPPER LEVEL CAPES AROUND 700 JOULES /SFC
BASED CAPES AROUND 550 JOULES/ IN ADDITION TO GOOD FORCING FOR
ASCENT WILL INDUCE SEVERE STORMS WITH DAMAGING WIND AND HAIL BEING
THE PRIMARY THREATS. AS THE SQUALL LINE PROPAGATES EAST THROUGHOUT
THE NIGHT...CAPE AND INSTABILITY WILL BE DECREASING. HOWEVER... THE
STRENGTH OF THE LOW AND HIGH LEVEL WIND FIELDS /40 TO 45 KNOTS AT
850 MB...80+ KNOTS AT 300MB/ WILL MAINTAIN THE LOCALLY DAMAGING
WINDS THREAT.
BY MONDAY MORNING...THE SYSTEM WILL BE WELL TO THE EAST
NORTHEAST...CREATING A STRONG PRESSURE GRADIENT AND THUS...QUITE
WINDY CONDITIONS IN ITS WAKE. A WIND ADVISORY MAY BE REQUIRED.
AS A SIDE NOTE...AFTERNOON VISIBLE SATELLITE SHOWED CLOUDS
SCATTERING OUT ACROSS THE FAR SOUTHWESTERN SOUTH PLAINS...FAR
WEST...DAVIS MOUNTAINS...UP PER TRANS PECOS AND PORTIONS OF
SOUTHEASTERN NEW MEXICO AREAS. TEMPS ACROSS THAT AREA WERE IN THE
LOWER TO UPPER 60S. THIS AREA MAY NEED TO BE CLOSELY MONITORED FOR
THE POTENTIAL OF ADDITIONAL CLEARING/WARMING AND THUNDERSTORM
INITIATION.
LONG TERM...
AIRMASS CHANGE TO DRIER AND SOMEWHAT COOLER BEHIND PACIFIC FRONT
WILL CONTINUE INTO TUESDAY. TIGHT GRADIENT SOUTHWESTERLY COMPONENT
STILL OFFERS ADVISORY LEVEL WIND OPPORTUNITY OVER MUCH OF AREA ON
THE CAPROCK...THOUGH MAY BE TEMPERED SOMEWHAT BY LATE DAY STRONG
DYNAMIC LIFT. ON THE OTHER HAND...ANY VERTICAL MIXING SUCH AS
LIGHT SHOWER ALOFT DEVELOPMENT COULD ALSO LEAD TO STRONG WINDS AT
THE SURFACE. RETAINED VERY LOW MENTION OF SHOWERS BY LATE TUESDAY
AS UPPER LEVEL LOW PASSING OVER THE AREA AS LOW LEVEL MOISTURE
WILL REMAIN DEPLETED OTHER THAN WHAT IS GENERATED ALOFT AND MIXED
TO THE SURFACE.
SOMEWHAT COOLER AND MORE RELAXED DAY SEEMS DUE FOR WEDNESDAY WHILE
CONDITIONS SHOULD RAMP BACK TOWARDS WIND AGAIN LATER THURSDAY INTO
FRIDAY. NEXT SYSTEM CURRENTLY APPEARS TO TRACK IN THREATENING
MANNER FOR A WIND THREAT...BUT TIMING OVERNIGHT IS OUT OF PHASE.
FEW CHANGES OVERALL TO LONGER TERM FORECAST FOR NOW. MCQUEEN
FIRE WEATHER...
WINDS SHOULD EXCEED 20 MPH AT THE 20 FOOT LEVEL FOR MUCH OF THE
AREA MONDAY FOLLOWING PACIFIC FRONT AND EARLY MORNING SHOWERS.
WITH COOLER AIR...HOEWVER...LOWERING TO 15 PERCENT RELATIVE
HUMIDITY APPEARS DIFFICULT. ALSO...UNSURE HOW BENEFICIAL RAINFALL
MAY BE FOR FUELS BUT SUSPECT THERE SHOULD BE AT LEAST TEMPORARY
IMPROVEMENT FOR ROLLING PLAINS WITH HIGHER EXPECTED RAINFALL AND
WHERE DEEPER GRASSES COULD HOLD WETNESS BETTER. BY TUESDAY...
ANOTHER WINDY DAY MAY DRY GRASSES FURTHER BUT STILL RELATIVE
HUMIDITY MAY NOT DROP LOW ENOUGH. NEXT WIND THREAT MAY BE DUE LATE
THURSDAY OR FRIDAY. MCQUEEN
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 34 60 33 56 25 / 80 10 0 20 20
TULIA 37 61 37 61 29 / 90 10 0 10 20
PLAINVIEW 38 62 38 62 29 / 90 10 0 10 20
LEVELLAND 38 64 37 64 28 / 90 0 0 10 20
LUBBOCK 38 63 39 65 31 / 90 10 0 10 20
DENVER CITY 37 63 38 65 29 / 80 0 0 10 10
BROWNFIELD 39 64 38 66 30 / 90 0 0 10 10
CHILDRESS 47 68 41 71 35 / 90 10 0 10 20
SPUR 44 66 41 70 34 / 80 10 0 10 10
ASPERMONT 46 68 44 73 36 / 90 10 0 20 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
99/99/99
Hazardous weather outlook, Feb 8, 5:44 PM CST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
544 PM CST SUN FEB 8 2009
TXZ024>026-030>032-036>038-042>044-092345-
BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING-
GARZA-KENT-STONEWALL-
544 PM CST SUN FEB 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF THE SOUTH
PLAINS AND ROLLING PLAINS THIS EVENING AND OVERNIGHT. A LINE OF STRONG
TO SEVERE THUNDERSTORMS HAS DEVELOPED LATE THIS AFTERNOON ACROSS
EASTERN NEW MEXICO AND WILL PROPAGATE EAST ACROSS ALL OF WEST
TEXAS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. DAMAGING WINDS
WILL BE THE MAIN THREAT AS THE SQUALL LINE MOVES TOWARDS THE
CENTRAL AND EASTERN SOUTH PLAINS LATE THIS EVENING AND OVERNIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE
UPPER LEVEL STORM SYSTEM...ESPECIALLY ACROSS THE FAR SOUTHERN
TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS. THUS...A WIND ADVISORY
MAY BE NEEDED. FOR TUESDAY...WINDS MAY ONCE AGAIN BE WINDY AS
ANOTHER UPPER LEVEL DISTURBANCE EDGES TOWARDS THE SOUTH PLAINS.
THE ALREADY MOISTENED SOILS MAY HOLD OFF FIRE WEATHER CONCERNS
DURING THE MORNING HOURS...HOWEVER...WITH THE CONTINUAL FILTERING
OF DRY WEST TO SOUTHWEST WINDS...FIRE WEATHER CONCERNS MAY BECOME
VALID FOR THE AFTERNOON.
TXZ021>023-027>029-033>035-039>041-092345-
PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK-
YOAKUM-TERRY-LYNN-
544 PM CST SUN FEB 8 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...TONIGHT
CONVECTIVE
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CST THIS
EVENING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER
ACROSS ALL OF THE SOUTH PLAINS THIS EVENING. A LINE OF STRONG TO
SEVERE THUNDERSTORMS HAS DEVELOPED LATE THIS AFTERNOON ACROSS
EASTERN NEW MEXICO AND WILL PROPAGATE EAST ACROSS ALL OF WEST
TEXAS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. INITIALLY...IN
ADDITION TO BRIEF HEAVY RAINFALL...THE SQUALL LINE WILL BE CAPABLE
OF PRODUCING DAMAGING WINDS AND HAIL AS MID TO UPPER LEVEL CAPE IS
STRONGEST NEAR THE NEW MEXICO AND TEXAS BORDER. THROUGHOUT THE
EVENING AND OVERNIGHT...DAMAGING WINDS WILL BE THE MAIN THREAT AS
THE SQUALL LINE PROPAGATES TOWARDS THE CENTRAL AND EASTERN SOUTH
PLAINS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ON MONDAY...STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE
UPPER LEVEL STORM SYSTEM...ESPECIALLY ACROSS THE FAR SOUTHERN
TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS. THUS...A WIND ADVISORY
MAY BE NEEDED. FOR TUESDAY...WINDS MAY ONCE AGAIN BE WINDY AS
ANOTHER UPPER LEVEL DISTURBANCE EDGES TOWARDS THE SOUTH PLAINS.
THE ALREADY MOISTENED SOILS MAY HOLD OFF FIRE WEATHER CONCERNS
DURING THE MORNING HOURS...HOWEVER...WITH THE CONTINUAL FILTERING
OF DRY WEST TO SOUTHWEST WINDS...FIRE WEATHER CONCERNS MAY BECOME
VALID FOR THE AFTERNOON.
In the hours before
Special weather statement, Feb 8, 6:53 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
653 PM CST SUN FEB 8 2009
TXZ021-027-090130-
PARMER TX-BAILEY TX-
653 PM CST SUN FEB 8 2009
...LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING BAILEY AND
PARMER COUNTIES...
AT 649 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF STRONG TO SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING
FROM 20 MILES WEST OF FARWELL TO 28 MILES SOUTHWEST OF WEST
CAMP...OR ALONG A LINE EXTENDING FROM 39 MILES WEST OF FRIONA TO 28
MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT 45 MPH.
BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE NEAR THESE
THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER
APPROACHES AND STAY AWAY FROM WINDOWS.
MCZ
Thunderstorm Wind, Yoakum
- When
- February 8, 7:15 PM CST to 7:25 PM CST
- Where
- Yoakum County, 2.24 mi NNW of Allred
- Measured
- 60 kt (69 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.010, -102.934
The Texas Tech University West Texas Mesonet site west of Denver City recorded severe thunderstorm gusts up to 69 mph between 17:15 and 17:25 CST. No damage was reported.
Thunderstorm Wind, Cochran
- When
- February 8, 7:24 PM CST
- Where
- Cochran County, Bledsoe
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Broadcast Media
- Coordinates
- 33.620, -103.020
The broadcast media relayed a report of thunderstorm wind gusts estimated up to 65 mph at Bledsoe. No damage was reported.
Thunderstorm Wind, Parmer
- When
- February 8, 7:39 PM CST
- Where
- Parmer County, Friona
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.630, -102.730
The KVII-TV Schoolnet measured a severe thunderstorm wind gust of 70 mph at 19:35 CST in Friona. No damage was reported.
Thunderstorm Wind, Hockley
- When
- February 8, 8:25 PM CST
- Where
- Hockley County, 6 mi SSW of Anton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.740, -102.210
The Texas Tech University West Texas Mesonet site southwest of Anton recorded a severe thunderstorm wind gust of 58 mph at 20:35 CST. No damage was reported.
Thunderstorm Wind, Lamb
- When
- February 8, 8:25 PM CST
- Where
- Lamb County, Olton
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.180, -102.130
A KAMC-TV weather station in Olton recorded a severe thunderstorm wind gust of 68 mph at 20:25 CST. No damage was reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Extreme Cold in Wisconsin, February 8, 20091 death · 1 event
- Flooding in Pennsylvania, February 8 to 13, 2009$180,000 · 6 events
- Flooding in Ohio, February 8 to 10, 2009$75,000 · 2 events
- Heavy Snow in Arizona, February 8, 20092 injured · 3 events
- Ice Storm in Minnesota, February 8 to 10, 200919 events
- Winter Storm and Winter Weather in Colorado, February 8 to 10, 200915 events
- Ice Storm in North Dakota, February 8 to 10, 200915 events
- Damaging Winds in Texas, February 8, 2009$9,000 · 59 kt wind · 14 events
- Heavy Snow in Utah, February 8 to 10, 20097 events
- Hail and Damaging Winds in New Mexico, February 8, 20091 in hail · 7 events
- Dense Fog in Wisconsin, February 8 to 9, 20095 events
- Winter Storm and Winter Weather in Utah, February 8 to 10, 20094 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 145122, 145125, 145128, 145132, 145139.